top of page
  • Writer's pictureIvan Bristow

Does terbinafine cause liver damage?


Oral terbinafine continues to be the oral drug of choice in the management of onychomycosis, but there continues to be doubt over its safety articulated by some medical professionals and patients alike. Its effects on the liver are well known which I covered in an article entitled “How safe is oral terbinafine?” but further evidence offers reassurance that liver damage continues to be an uncommon event for patients taking terbinafine



a woman taking a tablet

Drug Induced Liver Injury


The issue pertains to the risk of an idiosyncratic drug induced liver injury (DILI) – that is an unexpected liver injury due to a drug administered at a normal dose (1). The reasons for this can be genetic and more is being learned as genetic markers are identified.


DILI is defined as an elevation above the normal thresholds in the serum concentration of markers such as:


1. Alanine aminotransferase (ALT)

2. Alkaline phosphatase (ALP)

3. Aspartate aminotransferase

4. Conjugated bilirubin


DILI severity is rated as mild (Grade 1), moderate (Grade 2), severe (Grade 3) and fatal/transplantation (Grade 4).


Fluctuations and increases in some of these chemicals are commonly detected on routine blood samples and are often transient suggesting that current thresholds may lead to unnecessary investigations or inappropriate withdrawal from specific drugs as there is no true liver injury (1).



Recent Evidence on Terbinafine and Liver Damage



A recent study published in the Journal of the American Academy of Dermatology (2) has added more data to suggest oral terbinafine therapy is an infrequent cause of significantly altered liver function and DILI. As part of their work the retrospectively reviewed 17 years of blood monitoring data, pertaining to 13 399 treatment episodes of oral terbinafine. Their data showed that for each of the serum concentrations, grade two or higher liver abnormalities were rare:


1. Alanine aminotransferase (ALT) (0.36%)

2. Alkaline phosphatase (ALP) (0.18%)

3. Aspartate aminotransferase (0.20%)


These patients reviewed for evidence of DILI with only 7 showing mild and 1 moderate case of DILI.



tablets

Implications of this research


This work confirms that liver damage is uncommon following a course of terbinafine which concurs with earlier work.


In a British study (3), researchers reviewed 9879 patients who had taken the drug. Liver problems were only reported in 0.1% of patients (14 cases) of which 10 cases were classified as minor and transient elevations in liver enzymes. The National Library of Medicine Liver Toxicity Database report on terbinafine (4) paints a similar picture reporting that less than one percent of patients see an increase in liver enzymes in the bloodstream and most resolve with stopping treatment. It estimates the probability of developing elevated liver enzymes levels requiring stopping treatment is about 0.31% for 2 to 6 weeks' treatment and 0.44% for treatment lasting longer than 8 weeks which parallels this recent data. It goes on to state that clinically apparent liver injury from terbinafine occurs rarely, in around 1 in 50,000 to 120,000 prescriptions.


Currently, the British National Formulary recommends blood testing to monitor liver function before and during treatment every 4-6 weeks. The authors of the most recent data suggest that as over 99% of all laboratory values were normal or low grade (Grade 1), that ongoing monitoring may not be required in those with normal liver function but the guidelines still stand. Moreover, as severe DILI is so rare and rapidly symptomatic, the utility of continued monitoring could be questioned (2).


In summary, drug induced liver injury from prescribed oral terbinafine is rare. A blood test to confirm normal liver function is advisable, to uncover any undiagnosed hepatic issues but although ongoing blood testing to monitor for liver changes is currently recommended, its actual utility may be limited.


References


1. Aithal GP, Watkins PB, Andrade RJ, Larrey D, Molokhia M, Takikawa H, et al. Case Definition and Phenotype Standardization in Drug-Induced Liver Injury. Clin Pharmacol Ther. 2011;89(6):806-15. Link: https://doi.org/10.1016/j.jaad.2023.08.086

2. Wenk KS, Wu X, Miller MJ. Infrequent Laboratory Abnormalities During Terbinafine Therapy for Onychomycosis: A Retrospective Cohort Analysis within an Integrated Health System. J Am Acad Dermatol. 2023. https://www.sciencedirect.com/science/article/pii/S0190962223026889

3. O'Sullivan DP, Needham CA, Bangs A, Atkin K, Kendall FD. Postmarketing surveillance of oral terbinafine in the UK: report of a large cohort study. Br J Clin Pharmacol. 1996;42(5):559-65. Link: http://dx.doi.org/10.1046/j.1365-2133.1999.00010.x

4. US National Library of Medicine. LiverTox: Clinical and Research Information on Drug Induced Liver Injury Bethesda, Maryland, USA2018 [Available from: https://www.ncbi.nlm.nih.gov/books/NBK548617/pdf/Bookshelf_NBK548617.pdf.

Recent Posts

See All

Comments


bottom of page